Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 35, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at Apr 29, 2009, 8:02 PM CDT for Dickens County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 8:02 PM CDT (01:02 UTC)
- Expired
- Apr 29, 2009, 8:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Dickens County, TX
The radar
The Lubbock radar (KLBB), 106 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 8:15 PM CDT | HAIL 2.5 | 10 Ne Dickens, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 12:36 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 18.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLUB 300102 TORLUB TXC125-300130- /O.NEW.KLUB.TO.W.0035.090430T0102Z-090430T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 802 PM CDT WED APR 29 2009 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * TORNADO WARNING FOR... CENTRAL DICKENS COUNTY IN NORTHWEST TEXAS. * UNTIL 830 PM CDT * AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THIS STORM WAS LOCATED 5 MILES NORTHEAST OF DICKENS...MOVING SOUTHEAST AT 10 MPH. * THE TORNADO WILL IMPACT AREAS NEAR TEXAS HIGHWAYS 114 AND 265 NORTHEAST OF DICKENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHWEST TEXAS. && LAT...LON 3358 10055 3356 10079 3371 10079 3373 10065 TIME...MOT...LOC 0101Z 338DEG 7KT 3366 10078 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:45 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 29, 6:45 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 645 PM CDT WED APR 29 2009 .AVIATION... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH STRONG WINDS AND LARGE HAIL...WILL IMPACT THE CHILDRESS AREA THROUGH ABOUT 11 PM/4Z. THE STORM ACTIVITY IS EXPECTED TO REMAIN EAST OF THE LUBBOCK AREA...BUT MAY BE WITHIN 30 MILES OR SO OF KLBB. LATER TONIGHT...DEVELOPMENT OF LOW CLOUDS /MVFR TO IFR CEILINGS/ AND AREA OF FOG ARE POSSIBLE. THE SURFACE WINDS WILL GRADUALLY SHIFT FROM SOUTHEAST TO SOUTH-SOUTHWEST IN THE MORNING HOURS AND ANY LOW CLOUDS AND/OR FOG SHOULD DISSIPATE WITH FLIGHT CONDITIONS BECOMING VFR ACROSS THE AREA. && .PREV DISCUSSION... /ISSUED 226 PM CDT WED APR 29 2009/ SHORT TERM... THE DRYLINE HAS BEGUN TO SLOWLY MIX EASTWARD THIS AFTERNOON SETTING UP A SURFACE CONVERGENCE ZONE ACROSS WESTERN AREAS AS SEEN IN THE WTM OBS. SURFACE DEW POINTS EAST OF THE DRYLINE CONTINUE TO HOLD IN THE MIDDLE 60S. WEAK UPPER LEVEL WINDS WILL HAMPER A QUICK MIX TO THE EAST. THIS DRYLINE MAY BECOME THE SOURCE OF INITIATION DURING THE LATER AFTERNOON HOURS AS WINDS CONTINUE TO VEER WEST OF THE DRYLINE. INCREASING SURFACE HEATING TODAY IN THE WAKE OF DISSIPATING LOW CLOUDS WILL CONTRIBUTE TO SURFACE BASED CAPES CLIMBING ABOVE 3000 J/KG SEEN IN RECENT RUC ANALYSIS. THIS WILL BE IN COMBINATION WITH A LITTLE OR ALMOST NON-EXISTENT CAP. DESPITE THE WEAKER WINDS ALOFT...BULK SHEAR VECTORS BETWEEN 40 AND 45 KNOTS WILL CONTRIBUTE TO MORE ORGANIZED CONVECTION ALONG THE DRYLINE. A WEAK UPPER LEVEL SPEED MAX COMING ACROSS THE PERMIAN BASIN PLACES MUCH OF THE SOUTH PLAINS IN THE LEFT EXIT REGION WHICH WILL AID IN STORM DEVELOPMENT LATER THIS AFTERNOON. ABOVE PARAMETERS WILL SUPPORT STORMS WITH VERY LARGE HAIL AND DAMAGING WINDS. MODERATE HELICITY VALUES ALONG WITH LINGERING OUTFLOW BOUNDARIES ACROSS THE AREA WILL SUPPORT AN ISOLATED TORNADO THREAT. WITH THE MOISTURE HANGING AROUND THE AREA...LOW STRATUS IS EXPECTED TO DEVELOP AGAIN TONIGHT WITH ANOTHER MILD NIGHT. THE DRYLINE WILL MIX OFF THE CAPROCK TOMORROW AFTERNOON COMBINED WITH STRONG INSTABILITY. THIS COMBINED WITH WEAK UPPER LEVEL SUPPORT WILL STILL SUPPORT AN ISOLATED STORM THREAT IN THE AFOREMENTIONED AREA. LONG TERM... ZONAL FLOW ALOFT WILL CONTINUE THROUGH THE REST OF THE WEEK WITH LITTLE CHANCE OF STORMS UNTIL THE WEEKEND. A COLD FRONT IS STILL EXPECTED TO PASS THROUGH THE AREA ON FRIDAY...MOST LIKELY DURING THE AFTERNOON OR EVENING. FRIDAY WILL THEREFORE REMAIN WARM BEFORE THE PASSAGE OF THE COLD FRONT. MOIST ISENTROPIC UPGLIDE WILL TAKE SHAPE BEGINNING LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING IN THE POST FRONTAL AIRMASS. THIS WILL LEAD TO LOW STRATUS ON SATURDAY AS WELL AS LIGHT PRECIPITATION. A SHORT WAVE MAY COME ACROSS THE AREA ON SATURDAY EVENING COMBINED WITH WEAK INSTABILITY COULD LEAD TO ELEVATED THUNDERSTORM CHANCES. OTHERWISE...MOSTLY SHOWERY ACTIVITY CAN BE EXPECTED WITH THE MOIST UPSLOPE FLOW. BEYOND THE WEEKEND...THE GFS IS NOW DEVELOPING A PROGRESSIVE TROUGH MOVING ACROSS THE AREA ON TUESDAY WHILE THE EUROPEAN MODEL SOLUTION HAS A DEEPER AND SLOWER MOVING TROUGH. CONTINUED TO SIDE WITH THE EUROPEAN SOLUTION GIVEN ITS RECENT CONSISTENCY IN CONSECUTIVE MODEL RUNS. && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33
Hazardous weather outlook, Apr 29, 11:31 AM CDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1131 AM CDT WED APR 29 2009 TXZ021>044-301645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1131 AM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA. THE DRYLINE IS FORECAST TO PUSH EASTWARD INTO THE EXTREME WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE BY LATE AFTERNOON. ADDITIONALLY...A DRYLINE BULGE MAY DEVELOP INTO THE SOUTHWEST SOUTH PLAINS WITH INCREASED CONVERGENCE ALONG AND TO THE NORTH OF IT. ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO DEVELOP IN THE VICINITY OF THE DRYLINE BY MID TO LATE AFTERNOON. MODERATE TO STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR WILL SUPPORT THE DEVELOPMENT OF SUPERCELL STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. ALSO...LOCALLY BACKED WINDS...EITHER ALONG AND TO THE NORTH OF THE DRYLINE BULGE...OR ALONG A RESIDUAL OUTFLOW BOUNDARY DRAPED FROM THE NORTHEAST SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS...MAY BRING THE THREAT FOR AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT ON THE DRYLINE THURSDAY AFTERNOON OVER THE FAR EASTERN ROLLING PLAINS...HOWEVER WEAKER WINDS ALOFT WILL LIMIT THE THREAT FOR SEVERE THUNDERSTORMS. BY LATER THIS WEEKEND INTO EARLY NEXT WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 29, 7:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
741 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST 5 W PADUCAH 34.01N 100.39W
04/29/2009 E75 MPH COTTLE TX FIRE DEPT/RESCUE
&&
EVENT NUMBER 00432
JURECKALocal storm report, Apr 29, 7:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
743 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 5 W PADUCAH 34.01N 100.39W
04/29/2009 E75 MPH COTTLE TX FIRE DEPT/RESCUE
&&
CORRECTED EVENT TIME
EVENT NUMBER 00432
JURECKALocal storm report, Apr 29, 7:46 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 9 S PADUCAH 33.88N 100.30W
04/29/2009 E0.75 INCH COTTLE TX FIRE DEPT/RESCUE
&&
EVENT NUMBER 00433
GSLocal storm report, Apr 29, 7:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
748 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST PADUCAH 34.01N 100.30W
04/29/2009 M59 MPH COTTLE TX BROADCAST MEDIA
REPORTED AT PADUCAH HIGH SCHOOL
&&
EVENT NUMBER 00434
JURECKALocal storm report, Apr 29, 7:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST PADUCAH 34.01N 100.30W
04/29/2009 E75 MPH COTTLE TX EMERGENCY MNGR
SEVERAL LARGE TREE LIMBS ...10 DIA... AND POWER LINES
DOWN
&&
EVENT NUMBER 00435
JURECKALocal storm report, Apr 29, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
757 PM CDT WED APR 29 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 12 N PADUCAH 34.19N 100.30W
04/29/2009 E2.50 INCH COTTLE TX EMERGENCY MNGR
&&
EVENT NUMBER 00436
JURECKAThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:12 PM CDT | Tornado Warning | LUB | Cottle, Motley | 48 min |
| Apr 29, 7:31 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 59 min |
| Apr 29, 7:37 PM CDT | Tornado Warning | LUB | Cottle | 38 min |
| Apr 29, 7:43 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 62 min |
| Apr 29, 7:52 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 53 min |
| Apr 29, 8:23 PM CDT | Tornado Warning | LUB | Dickens, King | 52 min |
| Apr 29, 8:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 63 min |
| Apr 29, 8:36 PM CDT | Areal Flood Advisory | LUB | Cottle, Dickens, King, Motley | 114 min |
| Apr 29, 9:16 PM CDT | Tornado Warning | LUB | King | 44 min |
| Apr 29, 9:34 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 41 min |
| Apr 29, 10:01 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 44 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.